MAUDE Adverse Event Report: STRYKER SPINE-US OASYS POLYAXIAL SCREW CANCELLOUS DIA 3.5 X 14; POSTERIOR CERVICAL SCREW SYSTEM

STRYKER SPINE-US OASYS POLYAXIAL SCREW CANCELLOUS DIA 3.5 X 14; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 48557314
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during screw adjustment, the "head" of an oasys polyaxial cancellous screw "fell off" intra-operatively.Surgery was successfully completed with another screw and a 20 minute delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
Visual inspection: the screw was returned in 2 pieces with the tulip disengaged from the shank.There was deformation on the bottom of the tulip and on the screw shank in the direction the tulip popped off the shank.There was a deep witness mark on the top of the tulip, likely from the tulip adjuster.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: to minimize the potential for rigid locking and limiting the range of angulation, do not seat the screw head too tightly to the bone.Should the screw head become locked to the bone screw, use the screw head adjuster to break the lock.If needed, the screw may be backed out about half a turn to allow for the head to move freely.If it becomes necessary to remove a screw, begin by unthreading the bone screw with the hex portion of the polyaxial screwdriver, and then reattach the outer sleeve to complete the removal.For additional height adjustments to the screw, the poly adjustment driver can be used in place of the polyaxial screwdriver.This instrument has the same internal hex as the polyaxial screwdriver, but has no sleeve to impede vision.It was reported that the screw tulip disengaged during tulip adjustment.The screw was implanted with no issues as per the surgical technique with the oasys screwdriver.All broken fragments were retrieved.The angle was not difficult and the surgeon did not appear to apply excessive force.Deformation on the screw shows that the tulip disengaged in one direction and there was a deep witness mark present on the top of the shank, showing a significant downward force applied.Most likely cause due to overangulation or excessive force applied during tulip adjustment.
 
Event or Problem Description

Brand Name
OASYS POLYAXIAL SCREW CANCELLOUS DIA 3.5 X 14
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10868015
Report Number0009617544-2020-00196
Device Sequence Number3803119
Product Code NKG
UDI-Device Identifier04546540596161
UDI-Public04546540596161
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151755
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48557314
Device Catalogue Number48557314
Device Lot Number198643
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2020
Initial Date Received by Manufacturer 10/23/2020
Supplement Date Received by Manufacturer01/29/2021
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date02/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1